Alabama, 2011

Drought in Alabama, August 2 to 31, 2011

August 2 to 31, 2011 · NWS BMX · 12 events in 12 counties and zones

Very little rain fell across central Alabama during the month of August, resulting in drought conditions spreading to a larger portion of the area. By the end of the month Talladega, Shelby, Bibb, Tuscaloosa, Hale, Perry, Chilton, Dallas, Autauga, Elmore, and Coosa Counties were all under Extreme (D3) drought conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Very little rain fell across central Alabama during the month of August, resulting in drought conditions spreading to a larger portion of the area. By the end of the month Talladega, Shelby, Bibb, Tuscaloosa, Hale, Perry, Chilton, Dallas, Autauga, Elmore, and Coosa Counties were all under Extreme (D3) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 1, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CDT TUE AUG 2 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

AFTERNOON/EVENING CONVECTION IS PRETTY MUCH DONE. CLOUD SHIELD
FROM EARLIER STORMS IS JUST ABOUT GONE AS WELL. MINOR BR EXPECTED
AGAIN FOR TONIGHT...ESPECIALLY AREAS THAT RECEIVED RAIN.
HOWEVER...OVERALL WE ARE GOING INTO A DRIER REGIME WITH OUR
BOUNDARY TO THE SOUTH AND HIGH PRESSURE SET TO BUILD. VFR FOR
TUESDAY NOT TOO LONG AFTER SUNRISE AND MIXING DEALS WITH ANY MINOR
BR.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 952 PM CDT MON AUG 1 2011/

UPDATE...
EVENING FORECAST.

DISCUSSION...

A FEW LINGERING SHOWERS REMAIN ACROSS EXTREME EASTERN PORTIONS OF
CENTRAL ALABAMA THIS EVENING. HOWEVER...THAT ACTIVITY SHOULD BE
SUBSIDING SOON.

FORECAST WISE...EVERYTHING IS ON TRACK. WILL UPDATE THE FORECAST
SOON TO REMOVE RAIN CHANCES ONCE THESE LEFTOVER SHOWERS DISSIPATE.

10/ARM

PREV DISCUSSION... /ISSUED 331 PM CDT MON AUG 1 2011/

DISCUSSION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE THE STORY THIS
AFTERNOON ACROSS CENTRAL ALABAMA...WITH VERY WARM TEMPERATURES AND
HIGH DEW POINTS.  DRY AIR ALOFT BEHIND THE SHORTWAVE TROUGH FROM
YESTERDAY IS HELPING TO A CERTAIN EXTENT...KEEPING THE HEAT INDEX
VALUES IN THE LOW TRIPLE DIGITS...JUST BELOW HEAT ADVISORY
CRITERIA.  THIS DOES NOT MEAN ITS NOT UNCOMFORTABLY WARM OUT THERE
THOUGH.  POP COVERAGE SHOULD CONTINUE THROUGH THE EARLY EVENING
HOURS AS DIURNAL HEATING CONTINUES TO CREATE ENOUGH INSTABILITY TO
INITIATE CONVECTION...AND WITH THAT AFOREMENTIONED DRY AIR
ALOFT...THE WET MICROBURST POTENTIAL WILL ALSO REMAIN HIGH THIS
AFTERNOON AND EVENING.

THE STORY FOR THE REST OF THE FORECAST WILL BE THE HEAT.  WE HAVE
BEEN TALKING ABOUT THIS HEAT FOR A NUMBER OF DAYS NOW AND IT REALLY
LOOKS LIKE IT WILL COME TO FRUITION.  THE UPPER RIDGE TO OUR WEST
WILL CREEP EASTWARD...PUTTING THE STATE INTO A NORTHWESTERLY FLOW
ALOFT.  THIS...ALONG WITH WESTERLY SURFACE FLOW...WILL HELP TO
ADVECT THESE TRIPLE DIGITS TEMPERATURES INTO CENTRAL ALABAMA
BEGINNING TOMORROW...AND LASTING THROUGH AT LEAST FRIDAY. THERE
WILL BE SUBTLE DIFFERENCES BETWEEN THE DAYS THOUGH. SHORT RANGE
MODELS INDICATE THE MID-LEVEL DRY AIR WILL STICK AROUND TUESDAY
AND WEDNESDAY. THIS WILL ALLOW FOR DEW POINTS TO MIX OUT BOTH DAYS
AND LIKELY KEEP US ONLY IN HEAT ADVISORY CRITERIA. THURSDAY MAY BE
A DIFFERENT STORY AS THE DRY AIR ALOFT IS REPLACED BY MUCH MORE
SATURATED FORECAST SOUNDINGS AND PW VALUES BACK ABOVE 2 INCHES. IF
THIS DEEP LAYER MOISTURE DOES RETURN...I WOULD NOT BE SURPRISED
THAT WE WOULD NEED AN EXCESSIVE HEAT WARNING ON THURSDAY AS DEW
POINTS WILL LIKELY REMAIN IN THE LOW TO MIDDLE 70S ALL DAY. IN ANY
CASE...THE NEXT 4 DAYS ARE GOING TO BE VERY WARM. ACCORDING TO
ALABAMA DEPARTMENT OF PUBLIC HEALTH...HEAT STRESS LEVELS WILL BE
NEAR 10 OUT OF 10. THIS MEANS IF YOU WORK OUTSIDE AND ARE USED TO
TEMPERATURES OF 95-98 DEGREES...THE TEMPERATURES THESE NEXT COUPLE
OF DAYS WOULD RAISE YOUR BODY'S LEVEL OF STRESS TREMENDOUSLY...
GREATLY INCREASING THE POSSIBILITY OF HEAT CRAMPS...HEAT
EXHAUSTION AND HEAT STROKE IF OVEREXPOSED.

THE ATMOSPHERE SHOULD BEGIN TO SETTLE BACK DOWN...SLIGHTLY...BY
FRIDAY AS THE UPPER LEVEL RIDGE SHOULD FLATTEN OUT AND ALLOW ANOTHER
WEAK SHORTWAVE INTO THE SOUTHEAST THROUGH THE WEEKEND.
PRECIPITATION COVERAGE SHOULD HELP TO ALLEVIATE THE MORE EXTREME
TEMPERATURES EACH DAY...BUT UPPER 90S WILL STILL BE VERY LIKELY
THROUGH THE BEGINNING OF NEXT WEEK.

THE WILD CARD IN THIS WHOLE THING IS THE TROPICAL DISTURBANCE IN THE
WESTERN ATLANTIC.  CURRENTLY...NHC CONTINUES TO INDICATE NO REAL
ORGANIZATION WITH THIS SYSTEM...BUT ENVIRONMENTAL CONDITIONS ARE
FAVORABLE FOR FURTHER DEVELOPMENT. LONG RANGE MODELS DO NOT HAVE
THIS SYSTEM APPROACHING ALABAMA...BUT MAKING IT TO FLORIDA BEFORE
HEADING BACK INTO THE ATLANTIC. THIS WILL NEED TO BE MONITORED
OVER THE NEXT 3-4 DAYS AS THIS SYSTEM COULD AFFECT US IN THE WAY
OF MORE SUBSIDENCE THAN THE MODELS ARE CURRENTLY SHOWING.

27

CLIMATE...

THE RECORD TEMPERATURES FOR THE PERIOD AUGUST 2ND THROUGH
AUGUST 5TH:

            BHM     MGM     TCL     ANB
AUG 2ND     101     100     100     100

AUG 3RD     101     102     101     101

AUG 4TH     103     101     102     103

AUG 5TH     102     103     100     101

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  99  72  99  73 /  10  10  10  10  10
ANNISTON    73  98  74 100  74 /  10  10  10  10  10
BIRMINGHAM  76  99  77 100  77 /  10  10  10  10  10
TUSCALOOSA  75 101  75 102  75 /  10  10  10  10  10
CALERA      75  98  76  99  74 /  10  10  10  10  10
AUBURN      75  97  75  97  75 /  10  20  20  10  10
MONTGOMERY  76  99  76 101  76 /  10  20  20  10  10
TROY        74  98  74  99  74 /  10  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/10/27
Hazardous weather outlook, Aug 1, 6:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT MON AUG 1 2011

ALZ011>015-017>050-030100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA
THIS WEEK AND WITH THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY...DANGEROUS HEAT CONDITIONS ARE EXPECTED THROUGHOUT THE
AREA. HEAT INDEX VALUES OF 108 TO 112 DEGREES WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY. BE PREPARED FOR THE POSSIBILITY OF EXCESSIVE
HEAT FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Talladega

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Talladega County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Shelby

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Shelby County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Bibb

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Bibb County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Tuscaloosa

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Tuscaloosa County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Hale

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Hale County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Perry

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Perry County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Chilton

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Chilton County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Dallas

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Dallas County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Autauga

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Autauga County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Elmore

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Coosa

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Jefferson

When
August 2, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Cleburne County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340957, 340958, 340960, 340961, 340962, 340963, 340964, 340965, 340966, 340967, 340968, 347027.